Vasculitis UK
5,590 members5,076 posts

First Rituximab Infusion

Happy new year to everyone! On the 28th December, I had my first Rituximab infusion. My consultant began by telling me my lumbar puncture came back clear and my flexible sigmoidoscopy showed mild Colitis, which he hopes the Rituximab will also treat. First I was given 100mg Methylprednisolone, followed by antihistamine and paracetamol & then the infusion began. Each half hour they checked my observations and increased the dose. My consultant told me to stop prednisolone for a week and restart it on Thursday, which is the same day he wants to review me. My second infusion should be on the 11th January. So far, I haven't noticed any severe side effects. I've had shakiness in my hands, though this started happening before the infusion. My consultant thinks it's a mixture of steriods/anxiety. I'm also struggling to get enough sleep and sleeping 3 to 4 hours at best. My palpitations haven't mproved much and continue to happen daily. I'm still feeling 'foggy' during the day and since stopping the steroids, my stools have become looser and paler. Today I had my second MRI to better assess the blood vessels in my head and neck. The scan was longer this time and a different dye was used. I should have the results in the next 10 days.

28 Replies
oldestnewest

Hi,

I am glad your infusion went well.

How long have you been on prednisolone for as it's very unusual to stop and start them like that. If you have been taking them for more than a month then you need to wean down to allow the adrenal glands time to wake up ( they go to sleep when we are on pred ).

Reply
Reply

Hi Keyes, I started taking prednisolone in November.

Reply

Hi, I have found Rituximab to be the best treatment I have had with regards to my WG/GPA . I have had no side effects and recover really quickly. Hope all goes well for you x

1 like
Reply

Hi Llinos, I'm glad Rituximab was a success for you. Thank you for the well wishes. x

Reply

I suffered quite badly with palpatations and ectopic heartbeats until I was prescribed bisoprolol. I take the lowest dose and has really helped. Might be worth checking with your dr.

I also struggle to sleep and this is much worse with prednisolone I find.

1 like
Reply

Hi gliders, whilst my palpitations are not painful, I find them quite bothersome as they are accompanied by a fast heart rate. I'm not sure if I want to take pills though, as I'm already on a number of medication. I was hoping in the first few weeks of taking prednisolone, the insomnia would subside but it hasn't changed very much.

Reply

Take great care about suddenly stopping your steroids. What dose were you on? Check carefully as it is VERY unusual and can be DANGEROUS to suddenly stop steroids.

1 like
Reply

Hi, I was simply following my doctor's order. I was on 40mg.

Reply

Hi Vo321,

AmyS1 and myself are just concerned as what your Consultant has done isn't standard treatment. Of course there may be a very good reason for telling you to stop and then start prednisolone but they really should have given you a clinical rationale for doing so.

Unfortunately both Amy and myself know through experience that Dr's don't always know best and that sometimes it's necessary to question our treatment.

2 likes
Reply

Hi Vo321, welcome to the site. Regarding palpitations I also struggled with this and fast heart rate which I couldn’t cope with. It also made me more anxious and was yet another health complication to deal with. (I had just been diagnosed with Anca Positive Vasculitis - Microscopic Polyangitis). As soon as I was prescribed Bisoprolol I noticed a huge improvement. I would suggest speaking to your GP about it. Good Luck.

1 like
Reply

Hi Webbyj, thank you for the response. I shall look into it. :)

1 like
Reply

I did get my consultant to prescribe me Bisoprolol, which I've been taking since Monday and I have noticed the palpitations have started to improve.

1 like
Reply

That’s great news. 😃

1 like
Reply

I have IBD. My specialist is Tom Creed in Bristol. He has had a hard time in deciding if I have Crohn’s or colitis but I read your post with my jaw on the floor as I have had exactly the same reactions as you. Pale stools, looser bit then also constipation and bloating but I was told the the Rituximab would have no affect on the IBD ( inflammatory bowel disease) and so I left it up until my belly looked like one of the mister men with bloat.

I was given docusate and this has helped me a lot. It seems the Rituximab had backed me up even though I was going to the loo, I was not vacating the bowel contents. At least I know I am not alone. I hope it gets better for both of us.

Please do keep updating and I will too. I really didn’t expect this at all.

Good luck

Reply

Hi Balderick, thanks for sharing your journey. I have been under the care of a nephrologist but I assume he is conversing with other specialists (gastroenterologist, neurologist) to decide the best steps forward. My stools had improved since starting steroids but after stopping and restarting them after a week (doctors request), my stools have become loose again with occasional abdominal cramping. I'm glad you received a medicine that worked for you. Wishing you good health in return. I shall keep you updated. Thank you 😊

1 like
Reply

I will do. I know this will sound awful but reading your post was reassuring for me in knowing someone else shared the same symptoms post treatment. I am now getting docusate from my GP as it seems the Rituximab has backed me up somewhat. It used to be you could guarantee that as soon as I awoke and took the mouthful of liquid, with my meds, that I would HAVE to run to the loo and have to stay maybe 15 minutes.

Right now I am bloating badly. I don’t seem to be going regularly. I will let you know how it goes

Reply

Oh, I also rarely sleep for around a week to 10 days afterwards and get quite painful and stiff muscles and joints

Reply

WHEN I have Rituximab infusions I have the opposite problem when it comes to sleeping. My last infusion was December 14th and that night I slept for 18 hours straight!!

1 like
Reply

Wow, 18 hours IS a record breaker :) I don't think it's the Rituximab which was keeping me awake but the steroids. Within the last week my sleep has improved and I'm managing 6 to 7 hours a night.

1 like
Reply

I’ve been corresponding with 2 people in the United States and both of them say they have awful problems getting to sleep after an infusion. I found myself worrying that I’d not sleep but I slept well on the night of the infusions but then found it so very hard to sleep for around a week after that.

I know they give us prednisolone prior to the Rituximab so wonder if it’s the steroid that keep me awake ? I was told that I may have some difficulty sleeping for a couple of day after though.

1 like
Reply

It seems the insomnia is more common than I thought.

1 like
Reply

I am only just settling back into a fair sleep pattern thank god. I’ve been back at work which I didn’t think would happen so an delighted. Half days atm but it feels so good

Reply

Congrats! Glad you are improving. I'm back at uni but still taking it slowly. Some days are worse than others.

1 like
Reply

I’m still pinching myself that I am back working and hope I don’t jinx myself by saying anything

One day at a time eh

1 like
Reply

Can I ask, have you had any severe joint pain since the infusion ? I have had steroids for so long that it put pay to the joint pain but it would seem that since the infusion my shoulders in particular, my elbows and wrists are in extreme pain and the Rheumatology advice line has not replied to me as yet.

I hope you are feeling much better now.

Reply

Since the infusion I've noticed my body aches have improved. I used to have pain in my elbows, hips and ribs but I'm currently not experiencing those symptoms. I've also tapered to 30mgs prednisolone. Perhaps continue trying the line, if it doesn't go through maybe ring your GP instead.

Reply

I have been on steroids for a decade, more on than off. I’ve been told to stay on 5mg of prednisolone and stay there & I was told to stop the azathioprine, I’ve not touched that since the infusion. I did have one time where I was sent to hospital and they put one gram of prednisolone directly into my veins and it stopped the joint pain but I was told that this could not be done regularly due to the damage it does to the bones.

This time it’s not all over but my shoulders in particular and then elbows & wrists. I have only had one much smaller attack since the Rituximab so I guess it’s a trade off. I was at the point where I was having 2-3 of these attacks weekly so I’ve come to the conclusion that the drug must be working. I don’t like saying too much incase I jinx myself.

I guess that now being in my 50’s maybe the shoulder pain is just a part of ageing ?

1 like
Reply

You may also like...